Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 3, NWS El Paso, TX

October 8, 2019Luna County, New Mexico

NWS El Paso, TX issued this tornado warning at Oct 8, 2019, 5:02 PM MDT for Luna County, New Mexico. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2019, 5:02 PM MDT (23:02 UTC)
Expired
Oct 8, 2019, 5:14 PM MDT
In force
12 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Luna County, NM

The radar

The El Paso radar (KEPZ), 111 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 5:08 PM MDTTORNADO8 Ne Hermanas, NMWEATHER SPOTTER REPORTED TORNADO AT 5:08 PM VIA ONLINE SUBMISSION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WFUS54 KEPZ 082302
TOREPZ
NMC029-082330-
/O.NEW.KEPZ.TO.W.0003.191008T2302Z-191008T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service El Paso TX
502 PM MDT Tue Oct 8 2019

The National Weather Service in El Paso has issued a

* Tornado Warning for...
  Southwestern Luna County in southwestern New Mexico...

* Until 530 PM MDT.
    
* At 502 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Hermanas, moving east at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Luna County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3188 10804 3204 10806 3211 10762 3185 10760
TIME...MOT...LOC 2302Z 263DEG 29KT 3196 10797 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

33
2 follow-up statements
081 
WWUS54 KEPZ 082311
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
511 PM MDT Tue Oct 8 2019

NMC029-082330-
/O.CON.KEPZ.TO.W.0003.000000T0000Z-191008T2330Z/
Luna NM-
511 PM MDT Tue Oct 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTH
CENTRAL LUNA COUNTY...
    
At 511 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Hermanas, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Luna County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3189 10796 3201 10798 3211 10762 3185 10760
TIME...MOT...LOC 2311Z 263DEG 29KT 3197 10788 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

33
922 
WWUS54 KEPZ 082314
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
514 PM MDT Tue Oct 8 2019

NMC029-082323-
/O.CAN.KEPZ.TO.W.0003.000000T0000Z-191008T2330Z/
Luna NM-
514 PM MDT Tue Oct 8 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL LUNA COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

Remember, a Severe Thunderstorm Warning still remains in effect 
until 5:30 pm.


LAT...LON 3189 10796 3201 10798 3211 10762 3185 10760
TIME...MOT...LOC 2312Z 263DEG 29KT 3197 10786 

$$

33

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:13 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 8, 3:13 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
313 PM MDT Tue Oct 8 2019

.SYNOPSIS...
Two upper level disturbances moving through the region will help
force scattered showers and thunderstorms for the remainder of the
afternoon and evening. A few stronger storms may produce hail and
gusty winds. Most of this activity will push east of the area
by midnight. Drier and warmer conditions will prevail Wednesday
and Thursday, but a strong cold front will bring another taste of
Fall to the region by Friday morning. High temperatures will be in
the 60s across the lowlands Friday, with low temperatures in the
30s and 40s over much of the area Friday night. A slow warming
trend is expected heading into early next week.

&&

.DISCUSSION...
Water vapor imagery and RAP analysis shows a weakening low
amplitude upper-level trough over Arizona heading east, and a
leading shortwave trough over New Mexico. The initial trough
helped force a cluster of showers and thunderstorms which now runs
roughly from Alamogordo to Las Cruces. This first batch of storms
was perhaps a little more intense than most of the CAMS runs from
this morning suggested. Most of those model runs indicated
thunderstorms associated with the second trough would be more
intense, and would make a run at the Las Cruces/El Paso areas
between 23Z and 01Z. However, there is now some added uncertainty
thrown into the mix as the cold pool from the earlier storms may
have stabilized the lower levels over much of Luna and Dona Ana
Counties. Outflow from these storms has weakened as it has pushed
into Santa Teresa and the lower Mesilla Valley, but a few showers
are trying to develop east of the Franklin Mountains. So far,
storms developing over Hidalgo County associated with the 2nd
disturbance have been struggling, and lagging behind what the
recent HRRR (and earlier CAMS) runs suggest.

Overall, will still keep the risk of storms this evening, but
southern portions of Dona Ana County and areas east of the Rio
Grande may now be more favored for stronger storms with the
potential for marginally-severe hail and wind gusts.

Pretty much all of this activity will push east of the area
shortly after 06Z. Drier westerly flow will prevail tomorrow and
Thursday as an upper low embedded in a high amplitude upper trough
moves across the northern Rockies. Colder air flowing in behind
this system will drop down the Plains. We'll get a glancing blow
Thursday night and Friday with a side-door front pushing through.
We'll likely see the coolest temperatures of the season Friday and
Friday night, with highs stuck in the 60s, and freezing
temperatures possible in part of the Sacramento Mountains and Gila
Region. Some lowland sites could drop into the mid or upper-30s
by early Saturday morning. NBM and Superblend temps still running
rather high compared to GFS (MEX) and EC MOS guidance, so went
with the cooler temps for Fri/Sat.

Dry conditions look to prevail through the weekend. The GFS had
been teasing the idea of a East Pacific tropical system bringing
moisture to our area early next week, but most of the ensemble
members were not on board with the solution, and neither is the
12Z deterministic GFS, though it does hint at some subtropical
moisture sneaking in ahead of a trough mid-week (beyond the
forecast period).

&&

.AVIATION...Valid 09/00Z-10/00Z...
Mostly VFR conditions continue, but periods of MVFR and IFR are
possible near thunderstorms through 3Z, then VFR prevails across the
region after 12Z. Some storms will be capable of producing hail and
downburst winds. Outflow boundaries to 45 kts are possible during
the evening hours too. Southerly winds will continue through 12Z
with speeds to 10 to 15 kts, then veering to the west, and speeds
increasing after 18Z to 15 to 20 kts with stronger gusts over area
mountains as a broader upper trough approaches the area.

&&

.FIRE WEATHER...
The upper trough currently in the area will move on overnight,
but it will be quickly replaced by a broader upper trough
tomorrow. Showers and thunderstorms will continue through the
night with some of the storms producing hail and strong winds
through the early evening hours. As the next trough moves in we
will start drying out with minimum relative humidity going down to
around 20 percent in most areas. The northern zones will drop to
the teens over the weekend as more drier air streams in behind a
cold front. Ventilation rates will be excellent the next two days
as we get higher transport winds. The cold front on Friday is
expected to bring cooler temperatures and breezy winds on Friday.
Afterwards westerly winds prevail bringing relatively dry and warm
air and a chance of some moisture early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  88  63  86 /  40   0   0   0
Sierra Blanca           60  86  60  86 /  40   0   0   0
Las Cruces              57  85  54  80 /  30   0   0   0
Alamogordo              58  84  56  81 /  50   0   0   0
Cloudcroft              46  62  46  59 /  50   0   0   0
Truth or Consequences   56  83  54  80 /  10   0   0   0
Silver City             52  75  48  71 /  10   0   0   0
Deming                  55  84  51  81 /  20   0   0   0
Lordsburg               55  85  53  81 /   0   0   0   0
West El Paso Metro      63  87  62  85 /  40   0   0   0
Dell City               60  87  60  87 /  50   0   0   0
Fort Hancock            64  90  63  90 /  30   0   0   0
Loma Linda              60  82  59  81 /  50   0   0   0
Fabens                  64  88  63  88 /  40   0   0   0
Santa Teresa            60  86  60  84 /  40   0   0   0
White Sands HQ          61  84  59  81 /  40   0   0   0
Jornada Range           56  83  53  80 /  40   0   0   0
Hatch                   56  84  54  80 /  30   0   0   0
Columbus                58  86  54  83 /  20   0   0   0
Orogrande               58  84  58  82 /  40   0   0   0
Mayhill                 51  73  50  69 /  50   0   0   0
Mescalero               51  71  50  66 /  50   0   0   0
Timberon                50  70  50  67 /  50   0   0   0
Winston                 45  76  44  73 /  10   0   0   0
Hillsboro               53  81  50  76 /  20   0   0   0
Spaceport               55  83  53  79 /  30   0   0   0
Lake Roberts            45  75  42  69 /  10   0   0   0
Hurley                  51  78  48  74 /  20   0   0   0
Cliff                   49  82  46  77 /   0   0   0   0
Mule Creek              51  79  49  74 /   0   0   0   0
Faywood                 52  79  48  75 /  20   0   0   0
Animas                  56  86  53  83 /   0   0   0   0
Hachita                 55  84  53  81 /  10   0   0   0
Antelope Wells          56  84  54  82 /  10   0   0   0
Cloverdale              56  81  52  78 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 29-Crespo-san
Hazardous weather outlook, Oct 8, 5:50 AM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
550 AM MDT Tue Oct 8 2019

NMZ401>417-TXZ418>424-091200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
550 AM MDT Tue Oct 8 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An upper level storm system will bring a chance for thundestorms
to the area this afternoon. A few storms may produce some gusty
outflow winds and small hail. The storms may also produce brief
heavy rain, but storms should be moving fast enough that flash
flooding should not be a problem.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will see breezy pleasant weather on Wednesday and Thursday,
then a cold front will drop across the region and drop Friday and
Saturday's high temperatures 10 to 15 degrees below average. By
Sunday and Monday, our temperatures will be back to near average.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated

In the hours before

Special weather statement, Oct 8, 3:21 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
321 PM MDT Tue Oct 8 2019

NMZ413-414-417-082200-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
321 PM MDT Tue Oct 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Orogrande, moving east at 30 mph.

Nickel size hail, locally heavy rainfall, and winds in excess of 45
mph will be possible with this storm.

Locations impacted include...
Orogrande and The Otero Mesa.

LAT...LON 3236 10617 3254 10617 3260 10557 3226 10555
TIME...MOT...LOC 2121Z 270DEG 27KT 3246 10608

REYNOLDS
Special weather statement, Oct 8, 4:27 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
427 PM MDT Tue Oct 8 2019

NMZ404-405-407-082315-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
427 PM MDT Tue Oct 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHWESTERN
LUNA AND EASTERN HIDALGO COUNTIES UNTIL 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Hachita, moving east at 20 mph.

Dime size hail, locally heavy rainfall, and winds in excess of 45
mph will be possible with this storm.

Locations impacted include...
Hermanas and Carzalia Valley.

LAT...LON 3209 10787 3178 10784 3178 10786 3187 10831
      3203 10832
TIME...MOT...LOC 2226Z 265DEG 18KT 3193 10823

REYNOLDS
Special weather statement, Oct 8, 4:36 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
436 PM MDT Tue Oct 8 2019

NMZ414-416-417-082315-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
436 PM MDT Tue Oct 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Pinon, moving east at 20 mph.

Nickel size hail, locally heavy rain, and winds in excess of 45 mph
will be possible with this storm.

Locations impacted include...
Lincoln National Forest and Crow Flats.

LAT...LON 3219 10548 3253 10546 3253 10535 3252 10535
      3252 10485 3214 10485
TIME...MOT...LOC 2235Z 265DEG 18KT 3238 10536

REYNOLDS

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:21 PM MDTSpecial Weather StatementEPZOtero39 min
Oct 8, 4:27 PM MDTSpecial Weather StatementEPZLuna48 min
Oct 8, 4:36 PM MDTSpecial Weather StatementEPZ39 min
Oct 8, 4:44 PM MDTSevere Thunderstorm WarningEPZLuna46 min
Oct 8, 5:27 PM MDTSpecial Weather StatementEPZLuna48 min

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.